Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 10, 2005
Diagnosis and Symptoms
Question from Justin, Texas, USA:
My four year-old son was diagnosed with type 1 a week ago. A month before the diagnosis, he was on oral steroids (Orapred) for a bad asthma episode. During the six day steroid treatment and during the three weeks following, he had increased thirst and urination. It was severe. He was urinating up to five times a night and soaking the bed occasionally. We assumed this was a side effect of the steroid and didn't mention it to his asthma doctor until last week. She ordered a urinalysis just to be safe. The urinalysis showed glucose and protein in his urine, so she sent us to his pediatrician. His blood glucose at the pediatrician's, 90 minutes hours after having waffles with syrup, was 256 mg/dl [14.2 mmol/L]. We were sent to the Emergency Room at a children's hospital. The only abnormal finding in his initial blood work was an A1c of 7.6%. My son was in the hospital for three days and started bedtime injections of Lantus. He is only on two units of Lantus and is having morning lows, in the 60s mg/dl [3.3 to 3.8 mmol/L] and his highest reading since the 256 mg/dl [14.2 mmol/L] has been 178 mg/dl [9.9 mmol/L], which is in his target range. We are really confused and are wondering if they diagnosed too quickly. Should additional readings have been taken before starting insulin? Is an A1c of 7.6% enough to confirm type 1 or could the steroids have elevated that number? If he is truly diabetic and needs the insulin, we will do whatever is necessary to treat him. But if he isn't diabetic, we don't want to keep putting him through all of this. We are still waiting on the antibody results. Will those results give a clear answer or has one already been given and we're just in denial?
Your son’s hemoglobin A1c is clearly markedly elevated. He has evidence of blood sugars that are also markedly higher than normal and he has typical symptoms of diabetes including increased thirst and urination. Despite being on a medication that can increase blood sugars, it sounds like your son likely has diabetes and has been treated appropriately with insulin. Your pediatrician can direct further testing in the future to confirm diabetes.